Volume 7, issue 2 (2007)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20, 1 issue

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

Author Index
The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
To Appear
Other MSP Journals
On a conjecture of Gottlieb

Thomas Schick and Andreas Thom

Algebraic & Geometric Topology 7 (2007) 779–784

arXiv: math.AT/0702826


We give a counterexample to a conjecture of D H Gottlieb and prove a strengthened version of it.

The conjecture says that a map from a finite CW–complex X to an aspherical CW–complex Y with non-zero Euler characteristic can have non-trivial degree (suitably defined) only if the centralizer of the image of the fundamental group of X is trivial.

As a corollary we show that in the above situation all components of non-zero degree maps in the space of maps from X to Y are contractible.

We use L2–Betti numbers and homological algebra over von Neumann algebras to prove the modified conjecture.

degree of map, $L^2$–Betti numbers, Gottlieb's theorem, Gottlieb's conjecture, mapping spaces
Mathematical Subject Classification 2000
Primary: 55N99, 55N25, 55N25, 54C35
Secondary: 57P99, 55Q52
Received: 26 April 2007
Accepted: 2 May 2007
Published: 30 May 2007
Thomas Schick
Mathematisches Institut
Bunsenstr. 3-5
37073 Göttingen
Andreas Thom
Mathematisches Institut
Bunsenstr. 3-5
37073 Göttingen